Chronic Symptoms After HPV Vaccine: Part of Wider Syndrome?
Zosia Chustecka August 11, 2016
Another case series of rare chronic symptoms among young females that occur after vaccination against the human papillomavirus (HPV) has been reported in the medical literature, this time from Italy.
The paper was published online August 9 in Immunologic Research.
This latest case series joins other similar reports from other countries that have been published in the medical literature, as previously reported by Medscape Medical News.
However, a causative relationship between chronic symptoms and HPV vaccination has never been established.
As Eduardo L. Franco, DrPH, professor of oncology and director of cancer epidemiology at McGill University in Montreal, Quebec, Canada, commented on a previous case series, "When you have many millions of girls and boys receiving a medical intervention and then paying attention to them, you will have lots of cases of poor clinical outcomes. This does not mean causation."
Official medical bodies, including the European Medicines Agency, the US Centers for Disease Control and Prevention, and the US Food and Drug Administration, have said that there is no causative relationship and have repeatedly emphasized the safety of the HPV vaccine, as also previously reported by Medscape Medical News.
What is new in the latest report is the authors' speculation that the symptoms fit in with a recently described phenomenon known as autoimmune/inflammatory syndrome induced by adjuvants (ASIA syndrome).
The theory behind the syndrome suggests that heterogeneous postvaccination conditions, which are rare but have been chronicled among multiple individuals receiving different vaccines, might be the consequence of some immune dysfunction, putatively activated by the adjuvant rather than by the antigenic vaccine fraction, they note.
In the latest paper, a team led by Beniamino Palmieri, MD, from the University of Modena and Reggio Emilia Medical School, Surgical Clinic, Modena, Italy, report a series of 18 females (aged 12 to 24 years; mean age, 15.2 years) who were referred to the Second Opinion Medical Network for the evaluation of ''neuropathy with autonomic dysfunction'' after HPV vaccination.
These girls had received the HPV vaccine (9 with Gardasil [Merck & Co], 9 with Cervarix [GlaxoSmithKline]) when they were aged 11 to 12 years.
All the girls in this series reported long-lasting and invalidating somatoform symptoms (including asthenia, headache, cognitive dysfunction, myalgia, sinus tachycardia, and skin rashes), the Italian doctors report.
They add that the symptoms were consistent with severe fibromyalgia and chronic pain syndrome, according to the literature criteria.
"Because of these symptoms, at least 10 of these eighteen young girls developed a long-standing social impairment (school absence, sport suspension and daily activity impairment)," they comment.
"Previously, all these girls declared excellent fitness and wellness, including sport practice. No significant co-morbidities or previous relevant diseases were reported before the HPV immunization," they note.
"Our study highlighted some important post-vaccination phenomena temporally linked to HPV immunization, which needs further epidemiological analysis and biological investigations in order to establish or exclude a causal relation, Dr Palmieri and colleagues comment.